Florida, 2018

Heavy Rain in Florida, August 15, 2018

August 15, 2018 · NWS JAX · 1 event in 1 county or zone

A dominant west coast sea breeze triggered thunderstorms under a light SW steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A dominant west coast sea breeze triggered thunderstorms under a light SW steering flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 8:44 AM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 15, 8:44 AM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
944 AM EDT Wed Aug 15 2018

.UPDATE...
No major changes to the forecast package. Extensive mid and upper
level cloud coverage across the area this morning, which may delay
initiation slightly across western zones. 12z sounding from JAX
fairly similar to yesterday showing some CIN to overcome but
scattered thunderstorms are expected to develop again today and
with southwest flow most storms will move eastward through the
afternoon and evening and increase in coverage. Weak surface
trough remains across central Georgia, and will enhance coverage
of storms across the Altamaha River valley today. Heavy rainfall,
frequent lightning, and a few stronger storms with gusty winds are
possible.

&&

.AVIATION...
Some lingering IFR clouds and ceilings across inland southeast
Georgia - otherwise VFR conditions will prevail outside of
convection. Scattered thunderstorms are expected to develop near
the I-75 corridor later this morning and push eastward through the
afternoon and evening. Winds will generally be southwest but
weaker today and less than 10 knots so the Atlantic seabreeze
should be able to move inland again today to near the I-95
corridor. Storms may linger across southeast Georgia later into
the evening, and VFR conditions are expected overnight outside of
just some patchy MVFR morning fog again Thursday.

&&

.MARINE...
A weak frontal boundary remains to the north, and Atlantic high
pressure will slowly lift northward across the northeast Florida
waters. Prevailing south southwesterly winds may approach caution
levels at times and will weaken by midweek, allowing for stronger
sea breezes to develop each afternoon near the coast. Atlantic
high pressure will then sink southward during the weekend,
resulting in prevailing offshore winds by late in the weekend.

Rip Currents: Low risk today.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  73  91  73 /  70  50  40  20
SSI  89  77  89  76 /  50  40  30  20
JAX  92  74  92  74 /  40  40  30  20
SGJ  89  75  89  74 /  40  30  30  20
GNV  92  73  92  74 /  50  40  30  20
OCF  91  73  93  74 /  50  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Elsenheimer/Hess/

In the hours before

Special weather statement, Aug 15, 1:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
237 PM EDT WED AUG 15 2018

FLZ022-035-036-151915-
Columbia FL-Alachua FL-Gilchrist FL-
237 PM EDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA AND SOUTH CENTRAL COLUMBIA COUNTIES UNTIL 315 PM
EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of High Springs, or 12 miles northeast of Trenton,
moving north at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Alachua, High Springs, Fort White and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2962 8258 2968 8278 2995 8272 2986 8243
TIME...MOT...LOC 1836Z 199DEG 7KT 2973 8266

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Duval

When
August 15, 2:00 PM EST to 2:45 PM EST
Where
Duval County, 0.91 mi SE of Cosmo
Reported by
NWS Employee
Coordinates
30.360, -81.510

An off-duty NWS employee measured 1.96 inches of rainfall within 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781645.